Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Drug Alcohol Depend. 2002 Jul 1;67(2):219-23.

Mediating mechanisms for the impact of bupropion in smoking cessation treatment.

Author information

  • 1Cancer Center and Department of Psychiatry, University of Pennsylvania Health Sciences, 3535 Market Street, Suite 4100, Philadelphia, PA 19104, USA. clerman@mail.med.upenn.edu

Abstract

Several studies have documented the effectiveness of bupropion for smoking cessation, yet little is known about the mechanisms by which it facilitates abstinence. In this placebo-controlled randomized trial. We examined whether bupropion's effects on cessation were mediated by changes in withdrawal and/or negative or positive affect (PA). Two hundred and fifty-one smokers received 10-week treatment with bupropion or placebo, plus behavioral counseling. Changes in affect and withdrawal symptoms from pre-quit to 1 week post quit were examined as mediating variables in structural equation models. Cotinine-verified 7-day point prevalence cessation rates at the end of treatment (8-weeks post quit date) were 48% for bupropion and 29% for placebo (P=0.001). There were significant treatment effects on withdrawal and negative affect (NA); however, only change in NA predicted cessation. In a path model, change in NA was a significant mediator of bupropion's effects on cessation. However, the proportion of variance accounted for by this mediator was small, suggesting that other unmeasured factors play an important role. Laboratory-based paradigms may be useful to identify other mediators of bupropion's effects, thereby pointing to mechanisms of effect that can be bolstered in future treatment studies.

PMID:
12095672
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk